Alert archive / California / Red Flag Warnings in 2016

Red Flag Warning 23, NWS Medford, OR

September 20, 2016Modoc County, California

NWS Medford, OR issued this red flag warning at Sep 20, 2016, 1:47 PM PDT for Modoc County, California. It took effect at Sep 21, 2016, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2016, 1:47 PM PDT (20:47 UTC)
In effect from
Sep 21, 2016, 1:00 PM PDT
Expired
Sep 21, 2016, 7:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS86 KMFR 202047
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
147 PM PDT TUE SEP 20 2016


...DRY AND GUSTY CONDITIONS CONTINUE TODAY IN MODOC COUNTY AS A
LOW PRESSURE SYSTEM APPROACHES THE REGION. WE'RE EXPECTING THESE
CONDITIONS TO CONTINUE TOMORROW OVER A SMALLER AREA IN MODOC
COUNTY...

CAZ285-211300-
/O.NEW.KMFR.FW.W.0023.160921T2000Z-160922T0200Z/
/O.CON.KMFR.FW.W.0022.160920T2100Z-160921T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
147 PM PDT TUE SEP 20 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM PDT WEDNESDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE
  DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND
  EXISTING FIRES.

* AFFECTED AREA: IN FIRE WEATHER ZONE 285... MUCH OF MODOC COUNTY
  TODAY. SOUTH EAST CORNER OF MODOC COUNTY TOMORROW.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH TODAY AND
  TOMORROW.

* HUMIDITY: 13 TO 18 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
  WILL OCCUR SHORTLY. 

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES
  TO SPREAD VERY RAPIDLY.

* ONE LESS SPARK, ONE LESS WILDFIRE

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
031 
WWUS86 KMFR 210308
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
808 PM PDT TUE SEP 20 2016

...DRY AND GUSTY CONDITIONS ARE EXPECTED AGAIN WEDNESDAY IN MODOC
COUNTY AS A LOW PRESSURE SYSTEM GRADUALLY MOVES INTO THE REGION....

CAZ285-211515-
/O.EXP.KMFR.FW.W.0022.000000T0000Z-160921T0300Z/
/O.CON.KMFR.FW.W.0023.160921T2000Z-160922T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
808 PM PDT TUE SEP 20 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
285...

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH
LOW RH FOR FIRE WEATHER ZONE 285...

* AFFECTED AREA: IN FIRE WEATHER ZONE 285... SOUTHEAST CORNER OF
  MODOC COUNTY TOMORROW.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: 13 TO 18 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER 
  CONDITIONS WILL OCCUR SHORTLY. 

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW
  FIRES TO SPREAD VERY RAPIDLY. 

* ONE LESS SPARK... ONE LESS WILDFIRE


&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
097 
WWUS86 KMFR 211216
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
516 AM PDT WED SEP 21 2016

...DRY AND GUSTY CONDITIONS ARE EXPECTED AGAIN TODAY IN MODOC
COUNTY AS A LOW PRESSURE SYSTEM GRADUALLY MOVES INTO THE REGION...


CAZ285-220200-
/O.CON.KMFR.FW.W.0023.160921T2000Z-160922T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
516 AM PDT WED SEP 21 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 285...

* AFFECTED AREA: IN FIRE WEATHER ZONE 285... SOUTHEAST CORNER OF
  MODOC COUNTY.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: 13 TO 18 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER 
  CONDITIONS WILL OCCUR SHORTLY.

* STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW 
  FIRES TO SPREAD VERY RAPIDLY.

* ONE LESS SPARK... ONE LESS WILDFIRE

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 20, 9:09 AM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 20, 9:09 AM PDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
909 AM PDT TUE SEP 20 2016

.DISCUSSION...An update to the forecast is not necessary. Partly
to mostly cloudy skies will persist today and westerly winds will
increase ahead of a cold upper level trough. These winds will be
strongest over the higher terrain and across the east side with
gusts of 25 to 35 MPH. The cooling trend looks to continue into
Friday morning. A focus for the afternoon package will be fine
tuning the probability and expected coverage of showers with the
trough (and a few thunderstorms) Wednesday through Thursday, as
well as a warm front that will weaken as it moves inland late
Friday into Friday night. This episode will likely include a
dusting of snow for the higher terrain of the Cascades and east
side on Wednesday night. The pattern will change with an abrupt,
strong warming trend from Saturday into early next week.

&&

.AVIATION...20/12Z TAF CYCLE...VFR conditions are expected through
the TAF period for most locations. The exception will be in portions
of Coquille and Umpqua Basins where stratus/fog will produce a mix
of MVFR/IFR ceilings and visibility from around daybreak until 18z.
-Petrucelli

&&

.MARINE...Updated 450 AM PDT Monday 20 September 2016...North winds
and northerly wind chop will continue this morning. Winds and seas
will ease this afternoon and both will stay low Wednesday and
Thursday. Another longer period west swell may arrive Friday night
into Saturday. -Sven/Petrucelli

&&

.PREV DISCUSSION... /Issued 450 AM PDT TUE SEP 20 2016/

DISCUSSION...20/00Z NAM/GFS/EC in.

A long wave upper level trough is now digging off the Pacific
Northwest coast. This system will be the dominant factor in the
local weather picture through Thursday.

The trough will move onshore later today with most of the energy
directed to the north of the area. Clouds associated with the
trough are already moving through the area. Tuesday will be
cooler than Monday with highs falling to around 5 degrees below
normal along the coast and in the Umpqua Basin...near normal over
most of the area...and 3 to 5 degrees above normal over southern
Siskiyou County...Modoc County...and Lake County. It will remain
dry today.

The main concern for Tuesday is gusty southwest winds ahead of the
trough. This combined with continued above normal temperatures and
an ongoing fire in Modoc County have necessitated a Red Flag
Warning for that area.

Once the trough moves onshore...it will dig in place Tuesday and
shear Wednesday...leaving a cutoff low over Western Oregon.
Showers will develop Wednesday afternoon over much of the area.
The most favored areas initially will be higher terrain over the
west side...but the action will shift to the Cascades and east
Wednesday evening as that area will be under short waves rotating
around the low. Some areas could see over 0.25 inches of rain from
these showers, but most areas that get precipitation will get 0.10
inches or less. Snow levels will fall to 6,000 to 7,000 feet, so
a dusting of snow is possible over the higher peaks.

Wednesday highs will dip to around 5 degrees below normal over
most of the area...but the far east side and southern Siskiyou
county will only be a few degrees below normal.

The trough will move out to the east Thursday night...taking the
showers with it. Thursday will be the coolest day of the string
with high temperatures around 10 to 15 degrees below normal. It
will feel quite fall-ish that day.

A long wave ridge will then build in from the west. It will push a
disintegrating warm front onshore Friday...which may bring some
light precipitation to parts of the west side. Dry weather will
return by Saturday along with warmer temperatures. The ridge will
remain the dominate factor in the local weather through the middle
of next week. Inland high temperatures will rise back above normal
Saturday and keep on going into early next week.

FIRE WEATHER...450 AM Monday 20 September 2016...An upper trough
will approach the coast today, and southwest flow will become
aligned up through much of the atmosphere. Strong winds aloft are
likely to mix down this afternoon and evening and produce strong,
gusty surface winds across many locations, but especially east of
the Cascades.

This can be a critical fire weather pattern for our area, but in
this case, the humidities will be too high for red flag conditions
in most locations. The exception will be in Modoc County (fire zone
285) where confidence is fairly high in meeting criteria, especially
in the valleys. Humidities will be higher in the Warner mountains,
but winds will also be stronger, and given that we have ongoing
fires in the mountains there, we'll keep the red flag warning going.
See PDXRFWMFR for details.

East side Oregon zones could get quite close to red flag criteria
due to winds and humidity today, but we think the occurrence will be
isolated, so we'll continue to headline the near critical
conditions. As the upper trough moves onshore Wed, conditions will
be close to critical again in Modoc (285), but confidence is not as
high mainly due to slightly higher relative humidities, so we'll
continue to also simply headline that.

The models (in particular the EC and GFS) are bullish regarding the
chance for precipitation as the upper trough moves through Wed and
Thu. This is not as much a fire concern as it is a concern for crews
out there working. There is at least some chance for a wetting rain
over most of our area, but it is not possible to pinpoint where yet.
In addition, snow levels will be falling to around 6,500 feet by
Thursday, and thus snow will be possible over the mountains -
including ongoing fires in the Warner mountains. Crews ought to be
prepared for possible cold, wet, windy, and maybe even snowy
conditions (elevation dependent) during this time.

There are indications the cooler and wetter pattern will only be
temporary. The operational models are in fairly good agreement
advertising an upper ridge building towards the area friday, then
strengthening and building over the area next Saturday through early
next week. This will bering a return to dry weather with max
temperatures above normal and lower relative humidity.
-Wright/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
     evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT this
     evening for PZZ356-376.

DW/NSK/CZS

Nearby

Red Flag Warnings in California, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.